Hail, Putnam
- When
- June 22, 2:41 PM EST
- Where
- Putnam County, 2.83 mi NNE of Interlachen
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 29.660, -81.890
Penny size hail was reported at the Race Track Gas Station just south of Lake Grandin.
The combination of a passing upper level short wave trough from the west, a moisture and highly unstable environment and the afternoon sea breezes spawned scattered severe storms over the area in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
The combination of a passing upper level short wave trough from the west, a moisture and highly unstable environment and the afternoon sea breezes spawned scattered severe storms over the area in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 22, 8:41 AM EST, 6 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 941 AM EDT SUN JUN 22 2008 ...HIGH RAIN CHANCES TODAY AND MONDAY... .PUBLIC UPDATE...DENSE FOG BLANKETED LARGE PORTION OF NORTHEAST FLORIDA EARLY THIS MORNING. FOG BANK HAS SINCE LIFTED WITH STRATUS CLOUDS QUICKLY DISSOLVING. ADDITIONALLY...MID-LEVEL CLOUDS OVER PORTIONS OF SOUTHEAST GEORGIA SHOULD DEPART OFFSHORE IN THE LATE MORNING. NUMEROUS THUNDERSTORMS OVER THE NORTHEASTERN GULF OF MEXICO ARE ASSOCIATED WITH VIGOROUS SHORTWAVE TROUGH. ATTENDANT CIRRUS CANOPY IS WELL TO OUR WEST...THUS ANTICIPATE WARMER AFTERNOON TEMPS/MORE UNSTABLE CONDITIONS THAN WAS REALIZED YESTERDAY. 12Z KJAX SOUNDING INDICATE ATMOSPHERE HAS FURTHER MOISTENED...WITH PWATS ABOVE 1.5 INCHES...AND REMAINS QUITE UNSTABLE WITH LI VALUES BETWEEN -5 AND -10 AND CAPE VALUES AROUND 3300 J/KG USING MODIFIED PARCEL OF 91/70 WHICH IS QUITE REASONABLE. THUS...ANTICIPATE SCATTERED/NUMEROUS THUNDERSTORMS DEVELOPING IN THE AFTERNOON. ACTIVITY WILL YET AGAIN INITIATE OVER INLAND NORTHEAST FLORIDA ALONG AND WEST OF THE I-75 CORRIDOR. WILL MAINTAIN LIKELY POPS FOR JAX CWA GIVEN MOIST... UNSTABLE CONDITIONS IN CONCERT WITH SEA-BREEZES AND APPROACH OF VIGOROUS SHORTWAVE TROUGH IN THE AFTERNOON. && .AVIATION...DENSE FOG THIS MORNING HAS RISEN TO STRATUS DECK... IMPACTING ALL BUT KSSI. THESE LOW CLOUDS SHOULD DISSOLVE BY 14Z WITH VFR CONDITIONS DOMINATING THE AREA. OTHERWISE WILL SEE MIDDAY/AFTN CU BECOMING CB...WITH BEST CHC TSRA IN THE 18-22Z PERIOD...MAY BE ACCOMPANIED BY GUSTY WINDS. && .MARINE...NO HEADLINES AS S TO SW 10-15 KT WINDS AND 2 TO 4 FT SEAS EXPECTED OVER THE NEXT SEVERAL DAYS. WINDS AND SEAS WILL BE LOCALLY HIGHER IN THE VICINITY OF THUNDERSTORMS EACH DAY. && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && .PREVIOUS PUBLIC...WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW BROAD TROUGHING OVER THE ERN U.S. WITH EMBEDDED MID-UPPER LEVEL DISTURBANCES MOVING EWD IN PREVAILING 500 MB FLOW FROM THE WNW. PWATS OVER THE AREA PER ANALYSIS ARE IN THE 1.5 TO 1.7 INCH RANGE AT THIS TIME. SFC ANALYSIS SHOWS LOW PRESSURE TROUGH AROUND 1015 MB OVER CENTRAL GA WHICH IS FURTHER N NOW THAN YESTERDAY AND LOW LEVEL FLOW IS LIGHT FROM THE SSW OVER THE FORECAST AREA. COOLING AFFECT OF SHOWERS AND THUNDERSTORMS ON FRIDAY HAS ALLOWED TEMPS TO DROP INTO THE LOWER 70S...SO SOME AREAS ARE EXPECTED TO DROP INTO THE UPPER 60S BY SUNRISE. RADAR DOES SHOW ISOLATED SHOWERS AND THUNDERSTORMS OVER THE REGION JUST W OF THE CWA AND THE NE GULF OF MEXICO. ANTICIPATE PATCHY FOG TO CONTINUE DEVELOPING OVER INLAND NE FL AND ISOLATED CONVECTION TO BEGIN DEVELOPING IN MARION COUNTY BY AROUND 12Z. SHORT TERM...TODAY-TUESDAY. TODAY THROUGH TONIGHT...NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED DUE TO HIGH INSTABILITY (AVERAGE CAPE VALUES ON THE ORDER OF 2000-3000 J/KG) AND UPPER LEVEL SHORTWAVE OVER THE LOWER MS VALLEY AND SHIFTING EWD. LIKE YESTERDAY...ISOLATED STORMS WILL CERTAINLY BE CAPABLE OF EXCESSIVE LIGHTNING AND STRONG WIND GUSTS. WEAK SHEAR SHOULD KEEP MOST STORMS JUST BELOW SEVERE CRITERIA. HAVE ADVERTISED POPS OF 50-70% WITH HIGHEST VALUES CLOSE TO THE GULF OF MEXICO AND AND OVER INLAND SE GA WHICH WILL BE IMPACTED MORE BY THE SHORTWAVE. TONIGHT...SWATH OF DEEP LAYER MOISTURE (PWATS ABOVE 1.7 INCHES) AND AREA IN RRQ QUAD OF 250 MB JET SHOULD CONTINUE TO AID ISOLD TO SCT CONVECTION IN THE EVENING AND POSSIBLY INTO THE OVERNIGHT HOURS. MONDAY...LOW TO UPPER LEVEL FLOW REMAINS OUT OF THE SW AND PWATS WILL BE CONTINUE TO BE ABOVE AVERAGE. SHORTWAVE TROUGH FROM SC TO THE FL PANHANDLE AND SFC HEATING WILL AGAIN LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS. HIGHER POPS PLANNED...AT 60-70% DUE TO STRONGER LIFT FROM SHORTWAVE TROUGH. MAIN IMPACTS APPEARS TO BE LOCALLY HEAVY RAIN AND EXCESSIVE LIGHTNING. HOWEVER...HIGHER BULK SHEAR VALUES MAY SUPPORT ISOLATED STRONG TO MARGINALLY SEVERE STORMS. MAX TEMPS WILL BE TEMPERED BY THE CLOUDS AND HIGH RAIN CHANCES... MAINLY EXPECTING HIGHS IN THE UPPER 80S TO AROUND 90. MONDAY NIGHT... DRIER AIR BEGINS TO FILTER INTO THE AREA AS AN UPPER LEVEL TROUGH DIGS IN ACROSS GA. BEST MOISTURE AND INSTABILITY WILL BE OVER THE SRN ZONES AND WILL MAINTAIN 30% THERE AND 20% UP INTO SE GA. TUESDAY.... DEEP LAYER MOISTURE CONTINUES TO WANE AND MID TO UPPER RIDGING BUILDS IN. THIS COMBINATION WILL YIELD LOWER POPS AREA-WIDE...MAINLY AROUND 20-30%...HIGHEST OVER NE FL DUE TO SEA BREEZES AND HIGHER PWATS. HIGHER HEIGHTS WILL ALSO PRODUCE WARMER MAX TEMPS IN THE LOWER TO MID 90S. LONG TERM...WED-SAT. WEAK SFC RIDGING WILL BE ACROSS THE AREA AND 500 MB HEIGHTS WILL BUILD SLIGHTLY WED AND THU. LOW POPS EXPECTED AROUND THE 20-30% RANGE AND MAX TEMPS IN THE LOWER TO MID 90S AGAIN. GFS HAS BEEN INDICATING ELY WAVE TO APPROACHING FL BUT DEEP LAYER MOISTURE FOR THE MOST PART REMAINS S OF THE AREA. FRI AND SAT...MID AND UPPER LEVEL RIDGE BEGINS TO DEPART THE AREA WHICH SHOULD DECREASE SUBSIDENCE OVER THE AREA AND ALLOW MEAN LAYER FLOW TO BECOME SELY AND ADVECT ELY WAVE MOISTURE UP INTO THE REGION. CONFIDENCE IS NOT HIGH THOUGH AND WILL JUST GRADUALLY INCREASE POPS DURING THE FRI-SAT TIME FRAME. MAX TEMPS EXPECTED TO BE IN THE LOWER 90S MOST AREAS. && ECZ
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 915 AM EDT SUN JUN 22 2008 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 915 AM EDT SUN JUN 22 2008 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...ISOLATED STRONG THUNDERSTORMS TODAY... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS A WEAK FRONT AND AN UPPER LEVEL DISTURBANCE AFFECT THE REGION. STORM MOTION WILL GENERALLY BE EAST AROUND 10 TO 15 MPH. THE MAIN CONCERNS WITH STORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL. IF CAUGHT OUTSIDE DURING LIGHTNING STORMS...FIND SHELTER IN A BUILDING OR CAR. MARINERS SHOULD BE ALERT FOR THUNDERSTORMS MOVING OFF THE COAST IN THE AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON MONDAY. THE MAIN CONCERNS WITH THESE STORMS WILL BE FREQUENT LIGHTNING... LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS. HIGHER MOISTURE CONTENT AND AN UPPER LEVEL DISTURBANCE WILL PROVIDE A HIGHER RISK OF HEAVY RAINFALL OVER PORTIONS OF NORTHEAST FLORIDA POSSIBLY CAUSING LOCALIZED FLOODING. THUNDERSTORM ACTIVITY IS EXPECTED TO BECOME MORE ISOLATED BY TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT STRONG GUSTY WINDS...ANY HAIL...AND HIGH RAINFALL AMOUNTS. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. ARS/ECZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
326 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TSTM WND GST GAINESVILLE AIRPORT 29.69N 82.28W
06/22/2008 M45 MPH ALACHUA FL ASOS
39 KNOT WIND GUST WAS REPORTED BY GAINESVILLE ASOS.
&&
CARROLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
328 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 2 N WALDO 29.82N 82.17W
06/22/2008 E0.25 INCH ALACHUA FL TRAINED SPOTTER
STRONG THUNDERSTORM WITH PEA SIZE HAIL AND WIND GUST TO
40 MPH
&&
AWALKERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 330 PM EDT SUN JUN 22 2008 GAZ150-164-222015- CHARLTON-WARE- 330 PM EDT SUN JUN 22 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL CHARLTON AND SOUTHEASTERN WARE COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 415 PM EDT... AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER WARE COUNTY...OR 15 MILES SOUTHEAST OF STEVEN FOSTER STATE PARK...MOVING NORTHEAST AT 18 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND THROUGH 415 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. ZIBURA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 333 PM EDT SUN JUN 22 2008 GAZ132-134>136-149-150-222015- APPLING-ATKINSON-BACON-COFFEE-WARE-WAYNE- 333 PM EDT SUN JUN 22 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN ATKINSON...NORTHWESTERN WARE...SOUTHEASTERN COFFEE...NORTHWESTERN WAYNE...CENTRAL APPLING AND BACON COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 415 PM EDT... AT 333 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES NORTH OF SURRENCY TO 8 MILES WEST OF BICKLEY...MOVING EAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NICHOLLS...BAXLEY...ALMA...SURRENCY...BICKLEY AND NEW LACY THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. ZIBURA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 339 PM EDT SUN JUN 22 2008 FLZ040-222030- MARION- 339 PM EDT SUN JUN 22 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL MARION COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 430 PM EDT... AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES NORTH OF REDDICK TO 9 MILES WEST OF SUMMERFIELD...MOVING EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND REDDICK...OCALA AIRPORT...LOWELL...FLEMINGTON...OCALA...SPARR...SANTOS...ANTHONY... CITRA AND SUMMERFIELD THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. CARROLL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 341 PM EDT SUN JUN 22 2008 GAZ132-149-222030- ATKINSON-COFFEE- 341 PM EDT SUN JUN 22 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN ATKINSON AND SOUTHERN COFFEE COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 430 PM EDT... AT 341 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 8 MILES SOUTHWEST OF AMBROSE...MOVING EAST AT 27 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND AMBROSE...BROXTON...DOUGLAS AND WEST GREEN THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. ZIBURA
The Jacksonville radar (KJAX), 93 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
1 hail. Local standard time, as filed.
Penny size hail was reported at the Race Track Gas Station just south of Lake Grandin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101573.